Tornadoes · United States · Missouri · 2020

EF0 tornado, Oregon, Missouri, June 9, 2020

This EF0 tornado ran 0.0 miles across Holt County on June 9, 2020, touching down at 8:03 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 9, 2020
Touchdown
8:03 PM CDT (01:03 UTC)
Path length
0.0 miles (0.0 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Holt County
Touchdown point
40.040, -95.160
Lift-off point
40.040, -95.160
Record number
2006091903-01

The damage survey

1 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0.

  • Received several videos and photos of what appeared to be a brief tornado between Oregon and Mound City, near I-29. No damage was reported.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A brief tornado formed near I-29 close to the town of Oregon, Missouri. This tornado was filmed, so while video evidence exists, there was no reported damage from this brief tornado. Ongoing moderate to heavy rain caused some roads to be closed in central Missouri through most of the day.

The office received several videos and photos of what appeared to be a brief tornado between Oregon and Mound City, near I-29. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
21:00 UTC03:24 UTCFlash Flood WatchEAX
00:48 UTC01:30 UTCSevere Thunderstorm WarningEAX
00:59 UTC01:45 UTCSevere Thunderstorm WarningEAX
06:00 UTC17:00 UTCWind AdvisoryEAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:52 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Jun 9, 6:58 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 9, 6:58 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Tue Jun 9 2020

.Discussion...
Issued at 344 PM CDT TUE JUN 9 2020

Key Messages...

1. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri by late this afternoon. Conditions are looking supportive
of supercellular storms capable of large hail, up to or bigger than
golf balls and the risk of a tornado with the strongest storms
cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.

2. Thunderstorms capable of moderate to heavy rainfall will move
through northwest Missouri this evening with additional rainfall
overnight into Wednesday morning. Rainfall rates of 1 to 2 inches
will be possible at times with some areas receiving total rainfall
amounts of 2 to 4 inches of rainfall. A Flash Flood Watch has been
issued for far northwest Missouri from 4 pm this afternoon through
Wednesday morning.

 3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.

Discussion...

A complicated forecast continues today as the remnants of Tropical
System Cristobal moves off to the northeast into northern Illinois,
and the chance for severe thunderstorms and strong winds for later
this afternoon/evening through Wednesday morning.

A potent trough moving in from the west on the heels of the
departing Cristobal will be the primary focus for this afternoon and
evening. The associated surface low is quite evident on surface
observations this afternoon in north-central Kansas. Extending off
this surface low to the southeast into southeast Kansas looks to be
a decent attempt at a dryline with 70 degree dewpoints ahead of this
feature quickly dropping off into the 50s to the west. The warm
front currently looks to extend from the low eastwards across
central Missouri. The actual surface cold front is still way back to
the west moving into south-central Kansas. The warm sector ahead of
the dryline is well defined in visible satellite imagery given the
cu field. Instability values have quickly increased this afternoon
with CAPE values approaching 4000 J/kg throughout the warm sector.
The overall severe threat will increase later this afternoon and
this evening as the surface low moves into northeast Kansas. Storms
are expected to fire along the dryline and the warm front between
22Z-00Z and quickly move off to the northeast through the evening
hours. The overall shear profile and a unstable airmass in place,
storm updrafts will be supportive of hail of 2+ inches. Greatest
severe threat will be near the surface low and associated triple
point where the winds shear profile will be supportive of supercells
capable of producing tornadoes. Severe threat will quickly trend
downwards heading into the evening hours.

Behind the cold front, strong westerly winds will move in and a Wind
Advisory remains in effect from 1 AM tonight through Wednesday for
gusts of 35 to 45 mph. Won't rule out some gusts approaching 50 to
55 mph if we get some higher momentum winds to mix down to the
surface. More rain will work into northeast Kansas and northwest
Missouri on the backside of this system, and a deformation type
feature will develop across portions of southeast Nebraska,
southwest Iowa, and northwest Missouri resulting in moderate to
heavy rainfall through Wednesday morning. Between the thunderstorm
activity this afternoon/evening and additional rainfall overnight,
the potential will be there for total rainfall amounts reaching 2 to
4 inches through tomorrow morning.

For the remainder of the forecast period, cooler temperatures will
work into the region with generally dry conditions. Heat and
humidity start to build back in by late in the workweek and into the
upcoming weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT TUE JUN 9 2020

Thunderstorms to the west of the terminals continue to move mainly
north into Nebraska so will keep just VCTS until 03Z. During the
overnight expect some MVFR cigs and possibly -SHRA but main issue
will be winds from the northwest gusting to 30kts in the early to
late morning. These winds will gradually diminish to around 20
kts by around 00Z tomorrow. Cigs and vsby will return to VFR in
the afternoon around 18Z to 20Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
     011>014-020>022-028>030-037-038-043-044-053-054.

     Flash Flood Watch through Wednesday morning for MOZ001>003-011.

&&

Discussion...PietrychaP
Aviation...Adolphson
Hazardous weather outlook, Jun 9, 5:07 AM CDT, 14 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Tue Jun 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Multiple hazards will be possible today with moderate to heavy
rainfall and possible flooding over central Missouri and severe
weather over NE Kansas and NW Missouri this afternoon. The main
threats for severe weather will occur after 4PM with large hail,
damaging winds, and a couple tornadoes possible through 9PM. The main
threat will be north of the KC Metro, but there is a small chance the
storms could build down into the north side late in the afternoon so
it will be worth monitoring throughout the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A band of strong winds with gusts near 45mph will push through
Wednesday from midnight until around noon over eastern KS and western
Missouri. A Wind Advisory is valid for that timeframe. No hazardous
weather is expected for the rest of the period.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 9, 2:34 PM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            8 E FAYETTE             39.15N 92.54W
06/09/2020                   HOWARD             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY 124 NEAR MONITEAU CREEK TO THE
            EAST OF FAYETTE.

&&

SAW
Local storm report, Jun 9, 2:47 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
247 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            5 NW REGER              40.20N 93.25W
06/09/2020                   SULLIVAN           MO   DEPT OF HIGHWAYS

            STATE ROUTE PP CLOSED NEAR WEST LOCUST CREEK
            TO THE WEST OF MILAN.

&&

SAW
Local storm report, Jun 9, 3:00 PM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     FLOOD            7 W NEW BOSTON          39.95N 92.99W
06/09/2020                   LINN               MO   DEPT OF HIGHWAYS

            STATE ROUTE C NEAR WEST YELLOW CREEK CLOSED
            DUE TO FLOODING.

&&

SAW
Local storm report, Jun 9, 3:07 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
307 PM CDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            4 WNW PRAIRIE HILL      39.55N 92.81W
06/09/2020                   CHARITON           MO   DEPT OF HIGHWAYS

            STATE ROUTE O CLOSED DUE TO FLOODING JUST
            WEST OF HIGHWAY 129.

&&

SAW
Special weather statement, Jun 9, 7:36 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
736 PM CDT Tue Jun 9 2020

KSZ102-MOZ011-100115-
Doniphan KS-Holt MO-
736 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES UNTIL 815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Highland, moving north at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City, Forest City, White Cloud, Big Lake, Fortescue, Bigelow
and Iowa Point.

This includes Interstate 29 between mile markers 77 and 91.

LAT...LON 4020 9533 4017 9514 3987 9518 3987 9534
      4000 9534 4000 9531 4003 9535 4003 9540
      4004 9542 4006 9542 4007 9539 4010 9540
      4012 9539 4015 9543
TIME...MOT...LOC 0036Z 173DEG 22KT 3990 9526

Leighton

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KTOP), 00:00Z

1.1 hours before the tornado, 123 km from the path. June 10, 2020.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -78682, lifted condensation level 2849 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2020-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 69 square meters per square second, 0 to 6 km bulk shear 41 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-78682 J/kg
Surface CAPE
598 J/kg
Mixed-layer LCL
2849 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

Topeka, KS (KTOP), 12:00Z

10.9 hours after it, 123 km from the path. June 10, 2020.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 9 joules per kilogram, CIN -131, lifted condensation level 652 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2020-06-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 101 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-131 J/kg
Surface CAPE
29 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

The surface observations

St. Joseph (STJ), 37 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
23:05 UTC120° 11 kt995.9
23:10 UTC140° 15 kt995.9
23:15 UTC130° 11 kt995.9
23:20 UTC130° 13 kt995.9
23:25 UTC120° 13 kt18995.9
23:30 UTC130° 13 kt995.6
23:35 UTC130° 14 kt995.6
23:40 UTC130° 14 kt995.6
23:45 UTC120° 13 kt995.6
23:50 UTC120° 14 kt995.6
23:53 UTC8872120° 12 kt995.3
23:55 UTC130° 11 kt995.3
00:00 UTC120° 13 kt995.3
00:05 UTC110° 10 kt17994.9
00:10 UTC110° 11 kt995.3
00:15 UTC120° 10 kt995.3
00:20 UTC110° 10 kt994.9
00:25 UTC110° 9 kt995.3
00:30 UTC110° 11 kt994.9
00:35 UTC110° 10 kt994.9
00:40 UTC110° 11 kt17994.9
00:45 UTC120° 10 kt994.6
00:50 UTC140° 13 kt994.9
00:53 UTC8672160° 10 kt994.9
00:55 UTC160° 11 kt994.9
01:00 UTC150° 14 kt995.3
01:05 UTC160° 21 kt28994.9
01:10 UTC 16 kt22994.9
01:15 UTC 17 kt995.3
01:20 UTC170° 13 kt995.3
01:25 UTC 13 kt995.6
01:30 UTC 15 kt995.6
01:35 UTC190° 11 kt995.6
01:40 UTC190° 15 kt995.6
01:45 UTC200° 14 kt21995.6
01:50 UTC200° 14 kt22995.6
01:53 UTC8456200° 14 kt22995.6
01:55 UTC200° 15 kt995.6
02:00 UTC 21 kt29995.9
02:05 UTC 20 kt28995.9
02:15 UTC 18 kt24996.3
02:20 UTC 19 kt26996.3
02:25 UTC200° 19 kt24996.6
02:30 UTC200° 19 kt996.6
02:35 UTC 18 kt997
02:40 UTC210° 16 kt21997
02:53 UTC7950200° 18 kt24997.3
02:55 UTC200° 15 kt22997.3
03:00 UTC200° 13 kt19997.3

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Topeka radar (KTWX), 148 km away, was scanning. The volume nearest the touchdown began at 01:03 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:03 UTCTORNADO4 N OregonHolt, MODELAYED REPORT. RECEIVED SEVERAL VIDEOS AND PHOTOS OF WHAT APPEARED TO BE A BRIEF TORNADO BETWEEN OREGON AND MOUND CITY NEAR I-29. NO DAMAGE REPORTS HAVE BEEN RECEIVED AT THIS POINT. LOCATION AND TIME ESTIMATED VIA RADAR
01:16 UTCHAIL 11 W Phelps CityAtchison, MO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2020 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 9, 2020

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 95:35 PM CDTEF0Renville, MN0.325
June 96:03 PM CDTUnratedJefferson, NE0.11
June 96:24 PM CDTUnratedFord, IL4.475
June 96:26 PM CDTUnratedMarshall, KS0.010
June 98:32 PM EDTEF0Miami, OH0.575$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.